Alert archive / Texas / Wind Chill Advisories in 2016

Wind Chill Advisory 1, NWS Midland/Odessa, TX

December 17, 2016Eddy County, Lea County, New Mexico; 4 counties in Texas

NWS Midland/Odessa, TX issued this wind chill advisory at Dec 17, 2016, 1:45 PM MST for Eddy County, Lea County, New Mexico; 4 counties in Texas. It took effect at Dec 18, 2016, 2:00 AM MST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 17, 2016, 1:45 PM MST (20:45 UTC)
In effect from
Dec 18, 2016, 2:00 AM MST
Expired
Dec 18, 2016, 7:00 AM MST
In force
5 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Lea County, NM, Borden County, TX, Dawson County, TX, Gaines County, TX, Scurry County, TX

The radar

The Midland/Odessa radar (KMAF), 88 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 280 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3072 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
280 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

597 
WWUS44 KMAF 172045
WSWMAF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CST SAT DEC 17 2016

...WIND CHILL ADVISORY IN EFFECT FROM 3 AM TO 7 AM MST SUNDAY FOR
NORTHERN LEA COUNTY...

.A STRONG ARCTIC COLD FRONT MOVING THROUGH NORTHERN LEA COUNTY
WILL RESULT IN BITTERLY COLD WIND CHILL VALUES SUNDAY MORNING AS
TEMPERATURES DROP INTO THE SINGLE DIGITS.

NMZ029-181300-
/O.NEW.KMAF.WC.Y.0001.161218T1000Z-161218T1400Z/
NORTHERN LEA COUNTY-
INCLUDING THE CITY OF TATUM
145 PM MST SAT DEC 17 2016

...WIND CHILL ADVISORY IN EFFECT FROM 3 AM TO 7 AM MST SUNDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A WIND
CHILL ADVISORY, WHICH IS IN EFFECT FROM 3 AM TO 7 AM MST SUNDAY. 

* WIND CHILL VALUES...-5 TO -6.

* OTHER IMPACTS...PROTECT SENSITIVE PETS...PIPES...AND PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
2 follow-up statements
847 
WWUS44 KMAF 172051 CCA
WSWMAF

URGENT - WINTER WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
251 PM CST SAT DEC 17 2016

...WIND CHILL ADVISORY IN EFFECT FROM 3 AM TO 7 AM MST SUNDAY FOR
NORTHERN LEA COUNTY...

.A STRONG ARCTIC COLD FRONT MOVING THROUGH NORTHERN LEA COUNTY
WILL RESULT IN BITTERLY COLD WIND CHILL VALUES SUNDAY MORNING AS
TEMPERATURES DROP INTO THE SINGLE DIGITS.

NMZ029-181300-
/O.COR.KMAF.WC.Y.0001.161218T1000Z-161218T1400Z/
NORTHERN LEA COUNTY-
INCLUDING THE CITY OF TATUM
151 PM MST SAT DEC 17 2016

...WIND CHILL ADVISORY IN EFFECT FROM 3 AM TO 7 AM MST SUNDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A WIND
CHILL ADVISORY, WHICH IS IN EFFECT FROM 3 AM TO 7 AM MST SUNDAY. 

* WIND CHILL VALUES...-5 TO -7.

* OTHER IMPACTS...PROTECT SENSITIVE PETS...PIPES...AND PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
956 
WWUS44 KMAF 180850
WSWMAF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 AM CST SUN DEC 18 2016

...WIND CHILL ADVISORY IN EFFECT THIS MORNING FOR MUCH OF 
LEA COUNTY... THE NORTHERN PERMIAN BASIN... AND THE GUADALUPE
MOUNTAINS...

.A STRONG ARCTIC COLD FRONT BLEW INTO THE AREA YESTERDAY LEAVING
GUSTY WIND AND VERY COLD TEMPERATURES IN ITS WAKE. THIS WILL 
RESULT IN BITTERLY COLD WIND CHILL VALUES THIS MORNING GENERALLY
ALONG AND NORTH OF A HOBBS TO SNYDER LINE.

NMZ027-033-TXZ045>048-258-181400-
/O.EXB.KMAF.WC.Y.0001.161218T0900Z-161218T1400Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-CENTRAL LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF QUEEN, HOBBS, LOVINGTON, SEMINOLE, 
LAMESA, GAIL, SNYDER, GUADALUPE MOUNTAINS NP, AND PINE SPRINGS
250 AM CST SUN DEC 18 2016 /150 AM MST SUN DEC 18 2016/

...WIND CHILL ADVISORY IN EFFECT UNTIL 8 AM CST /7 AM MST/ THIS
MORNING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A WIND
CHILL ADVISORY, WHICH IS IN EFFECT UNTIL 8 AM CST /7 AM MST/ THIS
MORNING. 

* WIND CHILL VALUES...-5 TO -10.

* OTHER IMPACTS...PROTECT SENSITIVE PETS...PIPES...AND PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

NMZ029-181400-
/O.EXT.KMAF.WC.Y.0001.161218T0900Z-161218T1400Z/
NORTHERN LEA COUNTY-
INCLUDING THE CITY OF TATUM
150 AM MST SUN DEC 18 2016

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 7 AM MST THIS
MORNING...

* WIND CHILL VALUES...-5 TO -10.

* OTHER IMPACTS...PROTECT SENSITIVE PETS...PIPES...AND PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind chill advisory went out at Dec 17, 1:45 PM MST, 0 minutes earlier.

Area forecast discussion, Dec 17, 1:45 PM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CST Sat Dec 17 2016

.DISCUSSION...

Ah, the beauty of downslope compressional warming is something to
behold.  WV imagery shows the upper trough moving thru central New
Mexico, resulting in strong SW flow aloft over West Texas and
Southeast New Mexico.  Abundant insolation/diurnal heating have
allowed strong winds aloft to mix down to the sfc, w/areas of BLDU
as noted in sfc obs and on vis sat imagery.  The upper trough is
moving at a pretty good clip, and should be clearing the ern zones
at around 00Z.  Short-term models suggest winds will abate quickly
w/the exit of the trough and loss of diurnal heating, so all wind
warnings/advisories will be allowed to expire as scheduled.  These
conditions have also resulted in another bout of record-breaking
temperatures across most of the region this afternoon, w/a high of
80 at KMAF beating the old record of 78 set back in 2002.

Unfortunately, this will end in a few hours as a strong Arctic cold
front plows thru the region.  Strong winds and diurnal heating noted
above have stalled the front, which extends from near Dora, NM
southeast to near Colorado City, Texas, where it has stayed most of
the late morning/afternoon.  Temp drops accompanying this front
testify to it's strength, leaving no doubt that this will accelerate
quite rapidly as mixing subsides.  Latest buffer soundings put fropa
thru KMAF at ~ 23Z, but it may be sooner depending on when
westerlies diminish.  At any rate, the coldest air of the year is on
arrival, and should drop overnight to the teens and even single
digits for northern zones.  These same areas will struggle to climb
above freezing Sunday, with another chilly morning Monday.  Attm,
only nrn Lea County meets criteria for a wind chill advisory Sunday
morning.

Return flow resumes Monday, and temps warm to above-normal by
Wednesday afternoon before a secondary cold front moves thru late
Wednesday afternoon and night.  A third cold front is forecast for
Friday night.  Neither of these two look as strong as tonight's, and
both look dry.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     17  31  19  39 /   0   0   0   0
Carlsbad                       19  33  21  38 /   0   0   0   0
Dryden                         30  40  26  43 /   0   0   0   0
Fort Stockton                  23  34  22  40 /   0   0   0   0
Guadalupe Pass                 17  30  19  35 /   0   0   0   0
Hobbs                          14  30  19  37 /   0   0   0   0
Marfa                          23  39  21  41 /   0   0   0   0
Midland Intl Airport           18  32  19  38 /   0   0   0   0
Odessa                         18  32  20  38 /   0   0   0   0
Wink                           20  34  22  39 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 5 PM MST this afternoon for Central Lea
     County-Eddy County Plains-Guadalupe Mountains of Eddy
     County-Northern Lea County-Southern Lea County.

     Wind Chill Advisory from 3 AM to 7 AM MST Sunday for Northern
     Lea County.

TX...Wind Advisory until 6 PM CST this evening for Big Bend Area-
     Borden-Ector-Loving-Marfa Plateau-Martin-Midland-Presidio
     Valley-Ward-Winkler.

     High Wind Warning until 6 PM CST /5 PM MST/ this evening for
     Andrews-Davis/Apache Mountains Area-Dawson-Gaines-Guadalupe
     Mountains-Reeves County and Upper Trans Pecos-Van Horn and
     Highway 54 Corridor.

&&

84/44
Hazardous weather outlook, Dec 17, 12:13 PM MST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
113 PM CST SAT DEC 17 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
113 PM CST SAT DEC 17 2016 /1213 PM MST SAT DEC 17 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG WEST WINDS WITH SUSTAINED SPEEDS OF 40 TO 60 MPH AND GUSTS UP
TO 80 MPH ARE EXPECTED TO CONTINUE ACROSS THE GUADALUPE AND DAVIS
MOUNTAINS. ALSO...WINDS 35 TO 45 MPH WITH GUSTS UP TO 65 MPH WILL
CONTINUE ACROSS PORTIONS OF SOUTHEAST NEW MEXICO...THE NORTHWEST
PERMIAN BASIN...THE VAN HORN/HWY 54 CORRIDOR...AND REEVES COUNTY. A
HIGH WIND WARNING IS IN EFFECT FOR THESE AREAS THROUGH THIS
AFTERNOON.

IN ADDITION...SUSTAINED SPEEDS OF 30 TO 40 MPH WITH GUSTS TO 55 MPH
ARE EXPECTED TO CONTINUE ACROSS PORTIONS OF THE CENTRAL PERMIAN
BASIN AS WELL AS THE MARFA PLATEAU...PRESIDIO VALLEY AND BIG BEND
AREA. A WIND ADVISORY IS IN EFFECT FOR THESE AREAS.

DUE TO HIGH WIND SPEEDS...AREAS OF BLOWING DUST MAY LOWER VISIBILITY
ACROSS ABOVE MENTIONED AREAS.

THE STRONGEST ARCTIC COLD FRONT SO FAR THIS FALL WILL PASS THROUGH
WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT. TEMPERATURES WILL FALL
QUICKLY INTO THE 20S AND TEENS ACROSS A MAJORITY OF WEST TEXAS AND
SOUTHEAST NEW MEXICO. WIND CHILL VALUES WILL BE IN THE SINGLE DIGITS
ACROSS THE PERMIAN BASIN AND SOUTHEAST NEW MEXICO LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY COLD TEMPERATURES ARE EXPECTED THROUGH MONDAY...WITH WIND CHILL
VALUES IN THE SINGLE DIGITS AND TEENS ACROSS MUCH OF THE AREA SUNDAY
AND MONDAY MORNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

Wind Chill Advisories in Texas, 2016Wind Chill Advisories in New Mexico, 2016Every wind chill advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.